Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 254, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2018, 1:28 AM CDT for Barber County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2018, 1:28 AM CDT (06:28 UTC)
- Expired
- Jun 24, 2018, 2:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 70 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 9:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1196 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
649
WUUS53 KDDC 240628
SVRDDC
KSC007-240700-
/O.NEW.KDDC.SV.W.0254.180624T0628Z-180624T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
128 AM CDT SUN JUN 24 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Barber County in south central Kansas...
* Until 200 AM CDT.
* At 128 AM CDT, severe thunderstorms were located along a line
extending from 4 miles north of Sharon to 5 miles north of Kiowa to
6 miles southwest of Hardtner, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon and Hazelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3701 9897 3720 9878 3746 9863 3742 9846
3739 9846 3739 9841 3738 9835 3700 9835
TIME...MOT...LOC 0628Z 294DEG 37KT 3732 9841 3709 9851 3695 9874
HAIL...0.75IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
789
WWUS53 KDDC 240649
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
149 AM CDT SUN JUN 24 2018
KSC007-240700-
/O.CON.KDDC.SV.W.0254.000000T0000Z-180624T0700Z/
Barber KS-
149 AM CDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR BARBER COUNTY...
At 149 AM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Sharon to 2 miles south of
Hazelton to 4 miles northwest of Capron, moving southeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon and Hazelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3701 9897 3720 9878 3746 9863 3742 9846
3739 9846 3739 9841 3738 9835 3700 9835
TIME...MOT...LOC 0649Z 293DEG 26KT 3731 9836 3706 9841 3692 9864
HAIL...1.00IN
WIND...70MPH
$$
RBURG252
WWUS53 KDDC 240658
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
158 AM CDT SUN JUN 24 2018
KSC007-240708-
/O.EXP.KDDC.SV.W.0254.000000T0000Z-180624T0700Z/
Barber KS-
158 AM CDT SUN JUN 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR BARBER COUNTY WILL EXPIRE AT
200 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3701 9897 3720 9878 3746 9863 3742 9846
3739 9846 3739 9841 3738 9835 3700 9835
TIME...MOT...LOC 0658Z 294DEG 37KT 3728 9827 3703 9832 3689 9855
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:27 AM CDT, 1 minute earlier.
Area forecast discussion, Jun 24, 1:27 AM CDT, 1 minute before
Area Forecast Discussion National Weather Service Dodge City KS 127 AM CDT Sun Jun 24 2018 ...Updated Long Term Discussion... .SHORT TERM...(Today and tonight) Issued at 1230 AM CDT Sun Jun 24 2018 A cluster of thunderstorms will continue to push east and southeast out of the CWA in the next hour or two. There is strong wind gusts up to 70 mph out of these storms due to moderate instability associated with this convection. Once these storms pass out of the forecast area, it will give way to mostly cloudy skies and lighter easterly winds less than 10 mph with low temperatures in the upper 50s to low 60s across the CWA. Skies will clear out to mostly clear skies throughout the morning time frame allowing temperatures to push into the 80s for most of the area. Afternoon thunderstorms will develop around 5PM across much of the CWA from west to east as a short wave trough propagates through western Kansas. Mid level flow will be moderate and ample low level moisture with dewpoints in the upper 60s to low 70s will help aid in severe development into the evening and early night hours. The trigger point will be with a frontal boundary that will drop through the CWA supported by the aforementioned shortwave trough. There is deep layer shear and steep lapse rates that will help favor supercell development during the peak heating hours of the day initially. This will support damaging wind gusts up to 70mph and hail up to the size of baseballs. Cells that become discrete will have the possibility for a couple of tornadoes due to the sufficient low level shear available in the pristine environment. Storms will begin to push out of the area to the east and southeast after 10PM with most of the convective and severe activity out of the CWA at this time. Lingering showers and thunderstorms could still be in the far southeastern portions of the area but quickly move out by midnight on Sunday. Isolated areas of heavy rainfall will increase areas of localized flooding, especially in areas affected by the recent rains and the ground being conducive for such an occurrence already saturated as it is at this point in time. Low temperatures will drop into the mid to upper 50s near 60 for most the CWA behind the cold front with light northwesterly winds 5-10 mph through Monday morning. .LONG TERM...(Monday through Saturday) Issued at 115 AM CDT Sun Jun 24 2018 The start of a new work week on Monday will begin a warming and drying trend for the CWA with afternoon high temperatures pushing back into the upper 80s with upper level ridging setting up over the Rocky Mountains and the western high plains. Temperatures will soar in the mid to upper 90s Tuesday and near 100 on Wednesday due to a stronger southwest downsloping flow sets up for southwestern Kansas picking up in wind speeds by mid week with gusts pushing 25-30 mph. Low temperatures will be very mild starting off in the mid to upper 60s through mid week. Dry and hot will rinse and repeat through the end of the week on Friday with low temperatures starting off in the 70s and high temperatures near 100 for the entire CWA of southwestern Kansas. Winds will continue out of the south to southwest bringing in the heat from the warming downsloping wind with gusts up to 30-35 mph. The weekend will start off as the week ended with high temperatures in the mid to upper 90s and strong south- southwesterly wind gusting up to 30 mph. However, Saturday night looks to see a weak and dry cold frontal boundary pass through the area bringing more seasonable temperatures and small chances of precipitation with PoPs only in the 20s this far out in the forecast period. Temperatures Sunday will only be around 90 with a lighter north to northeasterly wind. This shift in pattern is short lived with the shortwave trough quickly pushing across the plains and ridging setting back up by the end of the weekend and beyond. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1205 AM CDT Sun Jun 24 2018 Current ongoing thunderstorm activity will be pushing east and southeast of all TAF sites. VFR conditions will prevail into the afternoon hours with scattered high clouds and light southeasterly winds less than 10-12kts. After 22Z, thunderstorm activity will return for all locations as a short wave trough propagates through the area. These storms will bring MVFR ceilings and visibility down to 1SM and 1000 feet respectively. Winds will gust to 35kts in thunderstorms as they pass overhead. The thunderstorm activity will push east and diminish towards the end of the TAF period after 06Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 85 63 87 / 40 80 70 0 GCK 60 82 60 86 / 70 40 50 0 EHA 63 86 59 87 / 20 30 30 0 LBL 64 87 62 87 / 40 60 60 0 HYS 67 82 62 86 / 20 60 60 0 P28 69 89 67 88 / 60 70 80 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous weather outlook, Jun 23, 3:01 AM CDT, 22 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 301 AM CDT Sat Jun 23 2018 KSZ030-031-043>046-061>066-074>081-084>090-241000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 301 AM CDT Sat Jun 23 2018 /201 AM MDT Sat Jun 23 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- An isolated strong to marginally severe thunderstorm or two will be possible overnight west or north of Garden City. The main hazards from these storms, if they develop, will be hail up to quarters and wind gusts of 50 to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Severe thunderstorms can be expected across western Kansas on Sunday. These storms will be capable of producing hail tennis ball size hail and damaging winds over 60 mph. Heavy rainfall will also be possible from these storms which may result in localized flooding issues. There will also be a slight chance for an isolate tornado or two. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk * Tuesday - Excessive heat: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive heat: Elevated risk - Fire weather: Significant risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 23, 10:06 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1006 PM CDT SAT JUN 23 2018
KSZ061>063-074>076-240345-
Finney KS-Stanton KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS-
1006 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...SOUTHERN
KEARNY...SOUTHWESTERN FINNEY...GRANT...NORTHEASTERN STANTON AND
WESTERN HASKELL COUNTIES UNTIL 1045 PM CDT/945 PM MDT/...
At 1006 PM CDT/906 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southeast of Kendall, moving southeast at 35
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ulysses, Lakin, Satanta, Big Bow, Ryus and Hickok.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT/400 AM
MDT/ for southwestern Kansas.
LAT...LON 3771 10171 3796 10139 3791 10108 3740 10099
3740 10151
TIME...MOT...LOC 0306Z 300DEG 31KT 3779 10143
JJOHNSONLocal storm report, Jun 23, 10:51 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1051 PM CDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM TSTM WND GST 2 NW DODGE CITY 37.78N 100.03W
06/23/2018 M65 MPH FORD KS PUBLIC
&&Special weather statement, Jun 23, 10:56 PM CDT, 2 hours 32 minutes before
Special Weather Statement National Weather Service Dodge City KS 1056 PM CDT SAT JUN 23 2018 KSZ076-240430- Haskell KS- 1056 PM CDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HASKELL COUNTY UNTIL 1130 PM CDT... At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Satanta, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sublette, Satanta and Tice. A Severe Thunderstorm Watch remains in effect until 500 AM CDT for southwestern Kansas. LAT...LON 3744 10102 3763 10103 3768 10067 3740 10067 TIME...MOT...LOC 0356Z 276DEG 32KT 3754 10096 JJOHNSON
Local storm report, Jun 23, 11:02 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 PM CDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM TSTM WND GST DODGE CITY REGIONAL AIR 37.77N 99.97W
06/23/2018 M67 MPH FORD KS ASOS
ASOS STATION DDC, DODGE CITY REGIONAL
AIRPORT.
&&Local storm report, Jun 23, 11:11 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1111 PM CDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND GST DODGE CITY REGIONAL AIR 37.77N 99.97W
06/23/2018 M70 MPH FORD KS ASOS
ASOS STATION DDC, DODGE CITY REGIONAL
AIRPORT.
&&Local storm report, Jun 23, 11:25 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1125 PM CDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL 3 ENE BIG BOW 37.58N 101.51W
06/23/2018 E2.75 INCH GRANT KS LAW ENFORCEMENT
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 19 min |
| Jun 23, 7:45 PM CDT | Special Weather Statement | DDC | Trego | 45 min |
| Jun 23, 8:12 PM CDT | Special Weather Statement | DDC | Scott | 33 min |
| Jun 23, 8:41 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 49 min |
| Jun 23, 8:46 PM CDT | Special Weather Statement | DDC | Kearny | 59 min |
| Jun 23, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hamilton, Kearny, Lane, Scott | 55 min |
| Jun 23, 9:55 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Lane and 1 more | 50 min |
| Jun 23, 10:06 PM CDT | Special Weather Statement | DDC | Grant | 39 min |
| Jun 23, 10:27 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 48 min |
| Jun 23, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Gray, Hodgeman, Kiowa and 3 more | 48 min |
| Jun 23, 10:56 PM CDT | Special Weather Statement | DDC | Haskell | 34 min |
| Jun 23, 11:08 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 37 min |
| Jun 23, 11:16 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Edwards, Ford, Hodgeman and 4 more | 59 min |
| Jun 24, 12:14 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Edwards, Kiowa, Pratt and 1 more | 76 min |
| Jun 24, 4:30 AM CDT | Special Weather Statement | DDC | Gray | 60 min |
| Jun 24, 5:06 AM CDT | Special Weather Statement | DDC | Finney | 54 min |
| Jun 24, 5:09 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 51 min |
| Jun 24, 5:35 AM CDT | Special Weather Statement | DDC | Ford | 55 min |
| Jun 24, 5:58 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 47 min |
| Jun 24, 6:20 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 40 min |
| Jun 24, 6:22 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 53 min |
| Jun 24, 6:45 AM CDT | Special Weather Statement | DDC | Ford | 60 min |
| Jun 24, 6:54 AM CDT | Special Weather Statement | DDC | Grant, Haskell | 66 min |
| Jun 24, 7:14 AM CDT | Special Weather Statement | DDC | Comanche | 61 min |
| Jun 24, 6:54 PM CDT | Special Weather Statement | DDC | Hamilton | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.